Alert archive / South Dakota / Tornado Warnings in 2017
Tornado Warning 16, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Sep 19, 2017, 7:40 PM CDT for Spink County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 7:40 PM CDT (00:40 UTC)
- Expired
- Sep 19, 2017, 8:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
County Spink County, SD
The radar
The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 7:46 PM CDT | TORNADO | 3 Wnw Spottswood, SD | A TORNADO WITH WINDS ESTIMATED AT 100 MPH TOUCHED DOWN 5.5 MILES SOUTH SOUTHWEST OF TULARE AND TRAVELED 2.9 MILES TO THE NORTH NORTHEAST. NUMEROUS TREES WERE DAMAGED AT A RESIDENCE, ALONG WITH AN OUTBUILDING AND CROP DAMAGE. AN IRRIGATION UNIT WAS ALSO TIPPED |
| Sep 19, 7:57 PM CDT | TORNADO | 1 Wsw Tulare, SD | SPOTTER REPORTED A TORNADO JUST TO THE WEST OF TULARE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
034
WFUS53 KABR 200040
TORABR
SDC115-200115-
/O.NEW.KABR.TO.W.0016.170920T0040Z-170920T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
740 PM CDT TUE SEP 19 2017
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southwestern Spink County in northeastern South Dakota...
* Until 815 PM CDT
* At 740 PM CDT, a confirmed tornado was located near Spottswood, or
12 miles south of Redfield, moving northeast at 35 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Redfield, Tulare, Frankfort, Twin Lakes, Cottonwood Lake, Glendale
Colony and Spottswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4486 9817 4463 9847 4464 9871 4478 9870
4499 9845
TIME...MOT...LOC 0040Z 219DEG 29KT 4469 9858
TORNADO...OBSERVED
HAIL...1.00IN
$$
SRF2 follow-up statements
322
WWUS53 KABR 200058
SVSABR
Severe Weather Statement
National Weather Service ABERDEEN SD
Issued by National Weather Service Sioux Falls SD
758 PM CDT TUE SEP 19 2017
SDC115-200115-
/O.CON.KABR.TO.W.0016.000000T0000Z-170920T0115Z/
Spink SD-
758 PM CDT TUE SEP 19 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHWESTERN SPINK COUNTY...
At 758 PM CDT, a confirmed tornado was located over Tulare, or 9
miles south of Redfield, moving northeast at 15 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Redfield, Tulare, Frankfort, Twin Lakes, Cottonwood Lake, Glendale
Colony and Spottswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4486 9817 4463 9847 4464 9871 4478 9870
4499 9845
TIME...MOT...LOC 0058Z 217DEG 11KT 4473 9853
TORNADO...OBSERVED
HAIL...1.00IN
$$
Ferguson502
WWUS53 KABR 200100
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
800 PM CDT TUE SEP 19 2017
SDC115-200115-
/O.CON.KABR.TO.W.0016.000000T0000Z-170920T0115Z/
Spink SD-
800 PM CDT TUE SEP 19 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHWESTERN SPINK COUNTY...
At 753 PM CDT, a confirmed tornado was located over Tulare, or 11
miles south of Redfield, moving northeast at 25 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tulare and Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4477 9831 4466 9849 4468 9861 4476 9864
4486 9849
TIME...MOT...LOC 0053Z 221DEG 20KT 4470 9854
TORNADO...OBSERVED
HAIL...1.00IN
$$
DornWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 19, 6:19 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 19, 6:19 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 619 PM CDT Tue Sep 19 2017 .UPDATE... Issued at 603 PM CDT Tue Sep 19 2017 Tornado Watch 487 remains in effect through midnight CDT. Thunderstorms appear to finally be developing. Parameters describing how severe storms can become are all rather healthy this evening, so the concern for large hail, damaging winds and tornados persists through late this evening. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 255 PM CDT Tue Sep 19 2017 The threat for severe storms over the next couple of hours will be the main forecast challenge. As of 20Z, an area of low pressure is located over NW North Dakota with a cold front approaching the Missouri River Valley. Pre-frontal thunderstorms have developed within the past hour. This convection developed a bit sooner than expected. An approaching upper level trough will erode the remaining convective inhibition with more widespread convection developing within the next hour or two. Very high 0-6 km bulk shear values and steep low level lapse rates, very large hail will be possible with some thunderstorms. 0-1 km bulk shear values, along with high values over 0-3 km SRH, there is a threat for tornadoes as well with discrete supercells. Storms should consolidate into the line of storms after 0Z with damaging winds and hail becoming the main threat. While PWATS are exceedingly high, fast storm motion will limit locally heavy rainfall. The convection should exit this CWA before 9Z with dry conditions expected on Wednesday. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 255 PM CDT Tue Sep 19 2017 The extended period starts off fairly quiet with the region between high pressure to the east and a low pressure trough over the Rockies. Dry conditions are anticipated until the trough/front reaches the area Friday night. The boundary then looks to remain nearly stationary from the western high plains to the western Great Lakes through the weekend and into the day Monday, keeping precipitation chances fairly high. Little in the way of instability, so expect the precipitation to be generally just rain. High pressure moves back in Monday night and Tuesday, bringing a return to dry conditions. Temperatures will be right around normal on Wednesday, with highs in the lower to mid 70s. Warmer air moves in Thursday ahead of the approaching boundary, with highs mainly in the 80s. Will be a fairly tight temperature gradient on Friday as the front moves in, with highs ranging from the mid 60s northwest to the mid 80s southeast. Cooler air then settles in with the precipitation chances over the weekend and with the high coming in behind it. Highs will be in the upper 50s to mid 60s Saturday through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 603 PM CDT Tue Sep 19 2017 A cold front along the Missouri River valley will be picking up speed here over the next few hours, working east into MN by late tonight. The low stratus and areas of fog from earlier today have dissipated and guidance shows that, outside of convection, VFR conditions are forecast over the next 24 hours. Thunderstorms have been slow to get going this afternoon in this forecast area, but it appears that the storms are beginning to fire up in the James River valley and also back along the cold front over the Missouri River valley. Some of these storms should become severe, with large hail, damaging winds and even a tornado or two. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...SD LONG TERM...Parkin AVIATION...Dorn
Hazardous weather outlook, Sep 19, 3:17 AM CDT, 16 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 317 AM CDT Tue Sep 19 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 317 AM CDT Tue Sep 19 2017 /217 AM MDT Tue Sep 19 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon and evening over eastern South Dakota and west central Minnesota as a strong cold front moves east across the area. Damaging hail will be possible. There is even a tornado threat, particularly from mid afternoon into the early evening hours. However, the biggest threat will be damaging winds over 60 mph, as storms likely form a line or lines and move over far eastern South Dakota and western Minnesota in the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from mid afternoon through this evening. Wind, hail, tornado, and other reports can be relayed to the Aberdeen National Weather Service by calling, or through our Facebook and Twitter pages. KF
In the hours before
Local storm report, Sep 19, 6:45 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL JAVA 45.50N 99.88W
09/19/2017 M1.00 INCH WALWORTH SD PUBLIC
&&
RLLocal storm report, Sep 19, 6:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL JAVA 45.50N 99.88W
09/19/2017 M1.75 INCH WALWORTH SD PUBLIC
&&
RLLocal storm report, Sep 19, 7:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 W RICHMOND LAKE REC A 45.55N 98.64W
09/19/2017 M1.50 INCH BROWN SD PUBLIC
56 MPH WIND GUST ALSO RECORDED.
&&
RLLocal storm report, Sep 19, 7:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 1 WNW FREDERICK 45.84N 98.53W
09/19/2017 E0.75 INCH BROWN SD PUBLIC
&&
SRFLocal storm report, Sep 19, 7:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 2 SW VAYLAND 44.47N 98.82W
09/19/2017 E0.88 INCH HAND SD EMERGENCY MNGR
&&
SRFLocal storm report, Sep 19, 7:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 7 SSW HILLSVIEW 45.58N 99.64W
09/19/2017 M1.75 INCH EDMUNDS SD EMERGENCY MNGR
&&
SRFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:01 PM CDT | Tornado Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 29 min |
| Sep 19, 7:23 PM CDT | Tornado Warning | ABR | McPherson | 20 min |
| Sep 19, 7:29 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 46 min |
| Sep 19, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 44 min |
| Sep 19, 7:52 PM CDT | Tornado Warning | ABR | McPherson | 24 min |
| Sep 19, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 33 min |
| Sep 19, 8:13 PM CDT | Tornado Warning | ABR | Clark, Spink | 32 min |
| Sep 19, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 37 min |
| Sep 19, 8:28 PM CDT | Tornado Warning | ABR | Clark, Spink | 32 min |
| Sep 19, 8:41 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 34 min |
| Sep 19, 8:53 PM CDT | Tornado Warning | ABR | Clark, Codington, Day, Spink | 37 min |
| Sep 19, 9:24 PM CDT | Tornado Warning | ABR | Clark, Codington, Day | 36 min |
| Sep 19, 9:54 PM CDT | Tornado Warning | ABR | Codington, Day, Grant, Roberts | 15 min |
| Sep 19, 10:43 PM CDT | Areal Flood Warning | ABR | Codington | 3 hr |
| Sep 19, 10:49 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| Sep 19, 11:26 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 19 min |
Nearby
Tornado Warnings in South Dakota, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.